NOT A LAUGHING MATTER


My last post about poor Jack sending a distress signal from camp found a twist this evening when I discovered that the camp was negligent in dispensing his medication. It turns out they gave him half a dose of his meds, which led to intense and sudden drug withdrawal, leading to very real physical, mental  and emotional pain and suffering. I’m infuriated at this moment and am eager to talk with the camp director about this horrific mistake. When we arrived to pick him up on Thursday, he was in tears. He took all the blame on himself for his miserable week at camp. He was calling himself a “wuss” for “chickening out” on the zipline — an activity and accompanying anxiety he conquered at a retreat last fall. He saw his miserable week at camp as his failure. My child was suffering due to the incompetence of camp staff or some terrible miscommunication that warranted a call to his mother to clarify, for his sake. But they never called.

Symptoms of withdrawal in the medicine he takes can occur as soon as eight hours from the missed dose, which would have put it right about the middle of his first night there. The next day is when he wrote and mailed that letter I wrote about and laughed off. My baby was in pain. And I didn’t realize it until tonight when I found the bottle that I had supplied with the exact number of pills he would need, a bottle that should have been empty. The bottle contains four halves of his pills. I can’t stand it. I’m so upset and angry. When we greeted him, he said with a great deal of urgency, “Get me out of here. I don’t ever want to come back.” A careless error in judgment led to the end of my little boy’s innocence. 

I’m happy to report he’s home and feeling better, more like himself now. But he’ll never trust camp again, and that’s just tragic. And it’s going to take time to convince him that his lousy week wasn’t his fault.

Advertisements

3 thoughts on “NOT A LAUGHING MATTER

  1. The nurse–and most of all, mother–in me is absolutely HORRIFIED by this. I’m so sorry, Beth. Praying for you and your baby.

  2. Thanks, Amy. I’m horrified too, because as you know a change in dose should be closely monitor by a medical professional. That’s what the FDA recommends. His life was in danger, and the poor thing was miserable and BLAMES HIMSELF STILL. And it turns out it wasn’t the camp’s fault alone.

  3. Wow, Beth. I’m really sorry about all this. I don’t know your son, but part of wonders why Jack would blame himself for this. Maybe it was the mixture of anxiety, the strange experience of new people and constant activity that is camp, and being away from home for several days. I’m glad to hear he’s getting back to “normal”. (I hope you are, too.)

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s